Alert archive / Missouri / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS St. Louis, MO

June 22, 2014Saint Francois County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jun 22, 2014, 1:56 PM CDT for Saint Francois County, Missouri. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 1:56 PM CDT (18:56 UTC)
Expired
Jun 22, 2014, 6:00 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Saint Francois County, MO

The radar

The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS83 KLSX 221856
FLSLSX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT SUN JUN 22 2014

MOC187-222300-
/O.NEW.KLSX.FA.Y.0021.140622T1856Z-140622T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. FRANCOIS MO-
156 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 600 PM CDT

* AT 153 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER RADAR
  ESTIMATED THAT 1.5 TO 2 INCHES OF RAIN HAS FALLEN...WITH HEAVY
  RAINFALL CONTINUING ACROSS THE COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...BISMARCK...BONNE TERRE...DESLOGE...FARMINGTON...
  LEADWOOD...IRON MOUNTAIN...KNOB LICK AND PARK HILLS.

WEATHER SPOTTERS REPORTED 1.8 INCHES OF RAINFALL IN 20 MINUTES AT 
BONNE TERRE AIRPORT AND UP TO 1.3 INCHES OF RAINFALL WITH MINOR 
FLOODING ELSEWHERE IN NORTHERN ST. FRANCOIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL STREAM FLOOD ADVISORY MEANS RIVER OR STREAM FLOWS ARE
ELEVATED OR PONDING OF WATER IS OCCURRING OR IS IMMINENT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
REMEMBER... TURN AROUND...DON'T DROWN.

&&

LAT...LON 3764 9064 3808 9064 3804 9062 3802 9061
      3801 9063 3800 9058 3804 9041 3799 9034
      3798 9032 3788 9046 3767 9020 3770 9016
      3767 9011 3764 9016

$$

CARNEY

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jun 22, 1:02 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 22, 1:02 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT Sun Jun 22 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 336 AM CDT Sun Jun 22 2014

Once again the main forecast issue is thunderstorm chances. The
only ongoing precipitation early this morning is a shrinking area
of showers in Pike Co MO. This originated from a NW-SE cluster of
thunderstorms which occurred just north of Mexico in response to
lift via a weak westerly LLJ along the cool side of a large scale
outflow boundary. That boundary remains somewhat identifiable
from far southern IL into central/NW MO. While there is no clear
cut model solution, there are suggestions by the deterministic
guidance which are supported by recent runs of the HRRR and the
4km NSSL WRF that this confluent zone from central through
southeast MO will be the region of scattered thunderstorm
development beginning near midday, with activity shifting east thru
the afternoon. There may be a region of somewhat greater coverage
and organization across northeast Missouri and west central IL
resulting from an eastward migrating vort max which is now present
in the central Plains. Highs once again look seasonable in the
upper 80s to lower 90s.

Glass

.LONG TERM:  (Tonight through Saturday)
Issued at 336 AM CDT Sun Jun 22 2014

The greatest threat of thunderstorms tonight should also reside
across the northern portion of the CWA where the consensus of the
model QPFs have the highest coverage. This appears reasonable as a cold
front will be pushing into IA and NW MO in association with a much
better defined slowly progressive short wave trof and attendant
vort maxes. Strengthening and veering wind fields and a stronger
veering WSW LLJ should result in good eastward progression of
organized convection. The cold front will move slowly across the
area Monday and Monday night and should be accompanied by fairly
widespread showers and thunderstorms. The models vary on how far
south the front will push on Tuesday with the NAM showing the
least progression only into southern IL and southern MO while the
GFS and SREF push the front into AR. Eventually the front will
retreat back northward and be the focus for additional showers and
thunderstorms through the later half of the upcoming week. The NAM
is just about 12-24h faster thru its 84h forecast ending Wednesday.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1249 PM CDT Sun Jun 22 2014

Scattered thunderstorms are the primary concern this afternoon.
Greater coverage should be across the eastern Ozarks and northeast
Missouri/west central Illinois this afternoon. Unfortunately,
there's little forcing in the atmosphere today to latch on to and
try to figure timing at any given TAF site. This will definitely be
a reactionary afternoon of updating forecasts as thunderstorm
cells pop up. VFR flight conditions will prevail outside of
storms. Storms should diminish after sunset.

A weak trof of low pressure will move into the area on Monday.
Expect more widespread showers and thunderstorms to develop and
overspread the area from late morning into Monday afternoon.

Specifics for KSTL:

Scattered thunderstorms are the primary concern this afternoon.
Unfortunately, there's little forcing in the atmosphere today to
latch on to and try to figure timing at Lambert. This will
definitely be a reactionary afternoon of updating forecasts as
thunderstorm cells pop up. VFR flight conditions will prevail
outside of storms. Storms should diminish after sunset.

A weak trof of low pressure will move into the area on Monday.
Expect more widespread showers and thunderstorms to develop and
overspread the area from late morning into Monday afternoon.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 10:24 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT SUN JUN 22 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1024 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. A FEW OF THE STORMS COULD BE STRONG PRODUCING GUSTY
WINDS AND SMALL HAIL. THUNDERSTORMS ARE LIKELY LATE THIS EVENING
AND OVERNIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
WITH LESSER CHANCES FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CARNEY

In the hours before

Special weather statement, Jun 22, 8:18 AM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CDT SUN JUN 22 2014

ILZ101-MOZ063-064-221400-
ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
818 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...CENTRAL ST.
LOUIS AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 900 AM CDT...

AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHREWSBURY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. LOUIS...
  LEMAY...
  DUPO...
  CAHOKIA...
  EAST ST. LOUIS...
  WASHINGTON PARK...
  CENTREVILLE...
  CASEYVILLE...
  EAST CARONDELET...
  BROOKLYN...

THIS STORM WILL AFFECT SCOTT JOPLIN HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 NEAR EXIT 277.INTERSTATE 64 IN ILLINOIS NEAR EXIT 9.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, Jun 22, 1:13 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CDT SUN JUN 22 2014

MOZ074-075-085-221900-
MADISON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
113 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS...SOUTHWESTERN STE.
GENEVIEVE AND NORTHERN MADISON COUNTIES UNTIL 200 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF IRON MOUNTAIN...OR 7 MILES
SOUTHEAST OF BISMARCK...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DESLOGE...
  FARMINGTON...
  KNOB LICK...
  WOMAC...
  COFFMAN...
  WEINGARTEN...
  ROCKY RIDGE...

THIS STORM WILL AFFECT HAWN STATE PARK...MISSOURI MINES HISTORIC SITE
AND ST. JOE STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:05 PM CDTSevere Thunderstorm WarningLSXCrawford40 min
Jun 21, 7:28 PM CDTAreal Flood AdvisoryLSXLincoln, Saint Charles, Warren4 hr
Jun 21, 7:29 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis12 min
Jun 21, 7:33 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis6 hr
Jun 21, 7:36 PM CDTSevere Thunderstorm WarningLSXFranklin39 min
Jun 21, 8:02 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington28 min
Jun 21, 8:21 PM CDTFlash Flood WarningLSXCrawford, Franklin, Washington5 hr
Jun 22, 1:24 AM CDTAreal Flood WarningLSXCrawford, Franklin, Washington8 hr
Jun 22, 2:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles32 min
Jun 22, 2:41 PM CDTAreal Flood AdvisoryLSXMadison4 hr
Jun 22, 3:01 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds30 min
Jun 22, 3:22 PM CDTSevere Thunderstorm WarningLSXSaint Charles23 min
Jun 22, 3:26 PM CDTFlash Flood WarningLSXSaint Charles4 hr
Jun 22, 5:12 PM CDTSevere Thunderstorm WarningLSXLewis, Marion37 min
Jun 22, 5:32 PM CDTAreal Flood AdvisoryLSXLewis6 hr

Nearby

Areal Flood Advisories in Missouri, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.